Acetaminophen (paracetamol, Tylenol) can become life-threatening if you repeatedly keep taking slightly more than you should, researchers from University of Edinburgh and the Scottish Liver Transplantation Unit reported in the British Journal of Clinical Pharmacology. A patient with symptoms may come into hospital not knowing why, and will not immediately say they have been overdosing slightly.
The authors say that it is important for health care professionals to become aware of this clinical situation, because staggered overdosing on acetaminophen is potentially more dangerous than a one-off large overdose.
Staggered overdosing can occur when somebody has a persistent pain – each time the individual takes a little bit more than they should.
Study author Dr Kenneth Simpson said:
“They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal.”
A blood test can detect a one-off large overdose easily. The problem with staggered overdose is that there will not be very high levels of acetaminophen in the blood sample. However, a staggered overdose patient is at considerable risk of liver failure and fatal complications.
Dr Simpson and team set out to determine how dangerous staggered dosing might be, as well as how common it is. They gathered data from 663 patients who had been hospitalized at the Royal Infirmary of Edinburgh between 1992 and 2008 with injuries caused by acetaminophen.
161 of them had staggered overdoses, mostly as a result of trying to relieve symptoms of headache, toothache, muscular pains, and abdominal pains – what Simpson referred to as common pains.
Dr. Simpson said:
“On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses.”
For those who come to the hospital more than 24 hours after overdosing, the problem is worse – their risk of needing a liver transplant is much higher.
“Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the paracetamol antidote, N-acetylcysteine, irrespective of the concentration of paracetamol in their blood.”
As a blood test will likely not raise the alarm in cases of staggered overdose, doctors need to find ways of rapidly assessing whether a patient needs to be hospitalized or sent home.
In an Abstract in the journal, the authors wrote:
“Both delayed presentation and staggered overdose pattern are associated with adverse outcomes following paracetamol overdose. These patients are at increased risk of developing multiorgan failure and should be considered for early transfer to specialist liver centers.”
Acetaminophen, also known as paracetamol is a very common OTC (over-the-counter) pain reliever (analgesic) and antipyretic (reducer of fever). Its molecular formula is C8H9NO2.
It is widely used for headaches and other aches and pains, and is commonly found in flu and cold medications. Paracetamol can also be used in combination with opioid analgesics for more severe symptoms of pain, for example, after surgery, or as part of palliative care in patients with advanced cancer.
Acetaminophen’s analgesic effects starts to work about 11 minutes after being swallowed – its half-life is 1 to 4 hours.
The majority of drug overdoses that occur in the USA, UK, Australia and New Zealand are with acetaminophen.
In Europe, Latin America, and many other places in the world, acetaminophen is know by lay people as paracetamol.
USA – a sizeable proportion of the US population will not understand the word ‘paracetamol’, everyone will know what Tylenol is, and some (especially healthcare professionals) will understand ‘acetaminophen’.
Written by Christian Nordqvist